Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 239, NWS Morristown, TN

August 26, 2002Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 26, 2002, 8:31 PM EDT for Polk County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2002, 8:31 PM EDT (00:31 UTC)
Expired
Aug 26, 2002, 9:00 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS54 KMRX 270031
SVRMRX
TNC139-270100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM INTENSIFYING NEAR CONASAUGA...OR 12 MILES     
  SOUTH OF BENTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCOEE DAM NUMBER 1 AROUND 835 PM EDT
  BIG FROG MOUNTAIN AROUND 855 PM EDT
  OCOEE DAM NUMBER 3 AROUND 900 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 7:45 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 26, 7:45 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT MON AUG 26 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
EARLY EVENING FORECAST DISCUSSION
745 PM EDT MON AUG 26 2002

WILL UPDATE ZONES TO REMOVE AFTERNOON THUNDERSTORM WORDING IN
NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA ZONES.  WILL LOOK AT OTHER
UPDATES LATER THIS EVENING.

*******************************************************************

AFTERNOON FORECAST DISCUSSION
335 PM EDT MON AUG 26 2002

MODELS AGREE ON UPPER LOW TRACK.  WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH SATURDAY.  WILL SEE NEAR NORMAL
TEMPERATURES THROUGH THIS PERIOD.  IT IS DIFFICULT TO PIN DOWN THE
TIMING FOR THE MAIN AREAS OF PRECIPITATION THAT WE EXPECT OVER THE
NEXT 48 HOURS.  MUST ADMIT THAT THE EXACT LOCATIONS OF THE
CONVECTIVE DEVELOPMENT OVER THAT LAST 24 HOURS WERE NOT NAILED IN
ADVANCE.  THE ENTIRE AREA IS UNSTABLE...AND THE TRIGGERING
MECHANISMS RANGE FROM OROGRAPHY TO OLD OUTFLOW BOUNDARIES TO SUNNY
SPOTS THAT OCCUR IN AREAS THAT DIDNT HAPPEN TO GET OVERNIGHT
CONVECTION.  IN THIS SCENARIO...PRECISION IS TRICKY.  HAVE GENERALLY
TRENDED WITH THE HIGHER POPS TO THE NORTH BASED ON UPSLOPE AND LOW
LEVEL CONVERGENCE SIGNATURES IN MOST MODEL DATA...BUT AM SURE WILL
SEE MORE COVERAGE IN SOME OTHER AREA SOMETIME DURING THE FORECAST
PERIOD.

CHA   67  86  67  85 /  20  40  30  40
TYS   66  84  66  82 /  30  50  40  50
TRI   65  80  65  79 /  40  60  50  50
OQT   65  84  65  82 /  30  50  40  50

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PARKER

*********************************************************************
MORNING FORECAST DISCUSSION
957 AM EDT MON AUG 26 2002

FORECAST CALLS FOR MOSTLY CLOUDY SKIES...WHICH SHOULD MATERIALIZE IN
THE NEXT COUPLE OF HOURS AS THE SUN WARMS THE WET GROUND AND CU POPS
UP EVERYWHERE.  STILL FEEL POPS ARE WARRANTED AND CHANCES BEST IN
THE NORTH...SO NO UPDATE PLANNED AT THIS TIME.  WILL MONITOR TEMPS
AND ISSUE LATER UPDATE IF MAXES WILL NOT BE REACHED.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

29

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
310 AM EDT MON AUG 26 2002

MODELS CONTINUE TO PROJECT AN UPPER LOW TO DEVELOP AND REMAIN
ESSENTIALLY STATIONARY OVER THE KY/TN REGION THROUGH MID WEEK. THIS
FEATURE WILL INDUCE UNSETTLED WEATHER FOR THE SOUTHERN APPALACHIANS.
AXIS OF BEST MOISTURE WILL REMAIN EAST OF THE FORECAST AREA AND AS
SUCH THE BEST COVERAGE OF PRECIP IS EXPECTED TO BE IN OUR
NORTHEASTERN ZONES...WITH A GRADUAL GRADATION TO LOWER POPS IN THE
SOUTHWESTERN ZONES. THE UPPER LOW IS PROJECTED TO DRIFT SOUTH THROUGH
THE BALANCE OF THE WEEK BUT OUR FORECAST AREA WILL BE LEFT IN A MOIST
REGIME AS ITS LEGACY.

MORE CLIMATOLOGICALLY SEASONAL TEMPS ARE ALSO IN STORE AS A
RESULT OF MORE CLOUD COVER AND LOWERING HEIGHTS ASSOCIATED WITH
UPPER LOW. GUIDANCE TEMPS GENERALLY AGREE AND APPEAR REASONABLE.
FOLLOWED THOSE NUMBERS CLOSELY FOR THE MOST PART.

PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION:

CHA   89  69  88  68 /  40  30  40  30
TYS   85  66  84  65 /  50  40  50  40
TRI   79  63  79  62 /  70  50  60  50
OQT   85  65  84  65 /  40  30  50  40

LCM

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT SUN AUG 25 2002

ONGOING SHOWERS WILL CONTINUE PAST MIDNIGHT AND WITH LIS FORECAST
TO STAY NEGATIVE ALL NIGHT AND MULTIPLE OUTFLOW BOUNDARIES TO WORK
FROM REDEVELOPMENT IS NOT OUT OF THE QUESTION.  WITH THIS IN
MIND...NO CHANGES PLANNED TO THE CURRENT FORECAST.

In the hours before

Local storm report, Aug 26, 7:50 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
750 PM EDT MON AUG 26 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    WHITWELL                  TN   1.00 IN HAIL
08/26/02   MARION                         REPORTED BY THE POLICE
                                          DEPARTMENT.

0655 PM    POWELLS CROSSROADS        TN   WIND DAMAGE
08/26/02   MARION                         TIME OF OCCURRENCE TO BE
                                          DETERMINED. REPORTED BY
                                          MARION COUNTY EMA.
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN.

0725 PM    CHATTANOOGA               TN   1.00 IN HAIL
08/26/02   HAMILTON                       REPORTED BY SPOTTER ALONG
                                          HWY 153 AND BONNEY OAKES
                                          DRIVE.

0735 PM    CHATTANOOGA               TN   58 MPH TSTM GUST
08/26/02   HAMILTON                       SPOTTER REPORTED PENNY
                                          SIZE HAIL AND 58 MPH WIND
                                          GUST NEAR HAMILTON PLACE
                                          MALL EAST OF I75.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:01 PM EDTSevere Thunderstorm WarningMRXPolk29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.